Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Morristown, TN

June 11, 2003Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2003, 6:30 PM EDT for Washington County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:30 PM EDT (22:30 UTC)
Expired
Jun 11, 2003, 7:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Washington County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS54 KMRX 112230
SVRMRX
VAC191-112315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 715 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LINDELL...OR 7 MILES NORTHEAST OF
  ABINGDON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADE SPRING AROUND 640 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3681 8206 3664 8173 3698 8146 3701 8160

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT WED JUN 11 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
250 PM EDT WED JUN 11 2003

TONIGHT AND THURSDAY...CONVECTION FIRING IN BROAD INSTABILITY FIELD
OVER EAST TN. SFC THETA E RIDGE STRENGTHENING SINCE THIS MORNING WILL
CONTINUE TO DEEPEN AND CONTINUE THROUGH THE EVENING.  WEAK SFC RIDGE
OVER SRN APPS CAUSING SOME ANTICYCLONIC FLOW INTO TN VALLEY...
INCREASING DEWPOINTS AND PRECIPITABLE WATERS.  COLD POOL ALOFT AND
DEEP MOISTURE HAVE BEEN TWO LEGS OF THE THREE LEGGED TABLE WITH ONLY
LOW LEVEL LIFT MISSING. HOWEVER...AS SOME SUN CREEPED IN AND OUTFLOW
BOUNDARIES FROM NEARBY COLLAPSING STORMS ENTERS THE AREA...THIS WILL
ADD THE THIRD LEG.  EXPECT CONVECTION TO CONTINUE INTO THE EVENING.
HAVE UPPED POPS TO 50 MOST AREAS WITH 40S ALONG NC BORDER ZONES FOR
TONIGHT AS OUTFLOWS CONTINUE.  WHILE THREAT OF SEVERE WEATHER WILL
LESSEN AS THE SUN DROPS...THREAT OF HEAVY RAINS WILL GROW OVERNIGHT
AS DEEP MOISTURE GROWS AND CELLS TRAIN ALONG BOUNDARIES.

STILL IN WARM SECTOR OF FRONTAL SYSTEM THURSDAY...BUT WITH COOL
FRONT APPROACHING FROM WEST...WILL KEEP HIGH CHANCE (50) POPS IN.
EXPECT SOME LEFT OVER BOUNDARIES TOO...BUT SUN WILL BE LIMITED WITH
AMOUNT OF CLOUD COVER EXPECTED TO LINGER. DONT EXPECT SEVERE...BUT
SOME SHOWERS COULD BE HEAVY AGAIN.  TEMPS IN LINE WITH PREVIOUS
PACKAGE...EXCEPT HAVE UPPED OVERNIGHT LOWS A LITTLE WITH MORE CLOUDS
EXPECTED AND WINDS TO REMAIN UP.

THURSDAY NIGHT AND BEYOND...ETA/MESO-ETA MODELS SHOW POTENTIAL
WEAKER SHORTWAVE FEATURE AGAIN THURSDAY NIGHT INTO EARLY FRIDAY.
GFS MODEL WEAKER WITH THIS FEATURE...BUT GIVEN PLENTY OF MOISTURE
AND INSTABILITY...ANY UPPER LEVEL SUPPORT PLUS OROGRAPHICS AND
OUTFLOW BOUNDARIES SHOULD EQUAL GOOD COVERAGE OF SHRA/TSRA.  DID
NOT WANT TO UNDERCUT THE VERY HIGH MOS POPS FOR 3RD AND 4TH PERIODS
VERY MUCH...BUT HAD TO COLLABORATE WITH EASTERN CHAT NEIGHBORS AND
GO WITH POPS OF 10% TO 20% BELOW MOS BLEND.

LITTLE CHANGES MADE FOR NOW BEYOND FRIDAY NIGHT.  HAD TO KEEP CHANCE
POPS IN PRETTY MUCH RIGHT THROUGH MONDAY.  DECISION WAS MADE TO
UNDERCUT MRF MOS AND HPC POPS FOR TUE AND WED...BASED ON UPPER RIDGE
ACROSS SE STATES AND WEAK UPPER LOW/TROUGH OVER SRN PLAINS.  FELT
THAT ANY CONVECTION TUE/WED WOULD APPEAR TO BE ISOLATED MAINLY
DIURNAL AND LESS THAN 20% COVERAGE.

OTHERWISE...SEVERE TSTM WATCH #510 REMAINS IN EFFECT AT FORECAST TIME
...SO ZONES WILL BE GROUPED TO ACCOMODATE WATCH.  PRELIMINARY TEMPS
AND POPS FOLLOW:

FCSTID =   39
CHA   70  84  69  85 /  50  50  60  60
TYS   68  83  67  84 /  40  50  60  50
TRI   65  81  65  82 /  40  50  60  50
OQT   69  83  66  84 /  50  50  60  50

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES
TNC001...TNC007...TNC009...TNC011...TNC013...TNC025...TNC057...
TNC065...TNC067...TNC093...TNC105...TNC107...TNC115...TNC121...
TNC123...TNC129...TNC139...TNC143...TNC145...TNC151...TNC153...
TNC173.

VA...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES
VAC105...VAC195.

BB/TG

*********************************************************************
MID MORNING FORECAST DISCUSSION UPDATE
1040 AM EDT WED JUN 11 2003

CURRENT FORECAST LOOKS WELL ON TRACK. INSTABILITY INCREASING AND
ADVECTING IN FROM WEST. LATEST LIS DOWN TO -7 ON SOUTHERN PLATEAU
AND DEWPOINT DEPRESSIONS STILL AROUND 3 IN THE SOUTHERN AREAS.
ALSO...THETA E RIDGE PROTRUDING INTO SOUTHEAST TN FROM SRN MID TN
NOW. ALSO THETA E VALUES INCREASING DRAMATICALLY SRN PLATEAU...10
DEG C IN LAST HOUR. OUCH. WEAK SFC RIDGE OVER AREA HAS ANTICYCLONIC
WINDS BUT THIS IS ONLY ADVECTING DEWPOINTS INTO AREA....CURRENTLY
MID 70S IN NORTH AL AND SRN MID TEN...DECREASING TO LOW TO MID 60S
OVER NE TN/SW VA.

WILL NOT UPDATE ZONES THIS MORNING. AFTERNOON ZONE PACKAGE MAY HAVE
WORDING OF SOME THUNDERSTORMS MAY BE SEVERE. PRIMARY PROBLEM WILL
BE STRAIGHT LINE DAMAGING WINDS. MODEL SOUNDING FORECASTS A LITTLE
WEAK ON THE INSTABILITY THIS AFTERNOON, AS WE ARE ALREADY MORE
UNSTABLE THAN THE MESO ETA IS FORECASTING.

NO MORNING UPDATE...BUT STAY TUNED TO THIS STATION.

BB

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT WED JUN 11 2003

LITTLE CHANGE TO FORECAST TREND. UPR TROUGH MOVES NE TONIGHT
CLIPPING NW MRX CWA. NW EDGE OF SFC HIGH PRESSURE RIDGING FM ATLC
ACROSS FL FLATTENS E TN RVR VLY AS SFC LOW MOVES THROUGH OH
RVR VLY. ENTIRE SE U.S. ABOVE NORMAL PWS.

EXPECTING WARM NIGHTS THROUGH FCST PERIOD. LOW LVL THICKNESS
VALUES RISE WHILE MOS GUIDANCE APPEARS TOO CONSERVATIVE WITH
HEAVY WEIGHTING TOWARD CLOUD COVER AND CONVECTION. WILL GO ABOVE
GUIDANCE FOR MAXS EXPECTING SOME SUNSHINE.

MOS POPS AVG ARND 75% THROUGH SHORT TERM. DONT LIKE TO GO THIS
HIGH IN CONVECTIVE SITUATION. BEST GUESS ON TIMING WOULD BE EARLY
AND THEN LATE PCPN N AREAS. SOME DEVELOPMENT PLATEAU AND LATER
PCPN WITH POSSIBLE OUTFLOW FROM COMPLEXS TO THE NW. TONIGHT SHORT
WAVE WILL ENHANCE PCPN ESPECIALLY S AREAS AND CONTINUE CWA WIDE
INTO THU. ANOTHER SHORT WAVE FM SW EXPECTED ON FRI.

FCSTID =   17
CHA   87  68  83  69 /  30  60  50  50
TYS   87  68  83  69 /  30  40  50  50
TRI   84  65  81  66 /  40  50  50  40
OQT   86  67  83  68 /  30  40  50  50

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT TUE JUN 10 2003

CURRENT AREA RADARS SHOW A MESOSCALE CONVECTIVE SYSTEM RAPIDLY
DECAYING OVER THE FORECAST AREA...AS IT ENCOUNTERS A MORE STABLE
AIRMASS. SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID-
MISSISSIPPI VALLEY...WHICH HAS TRIGGERED A STRONG MCS OVER ILLINOIS
AND INDIANA. CURRENT THICKNESS PATTERNS INDICATE THAT THIS MCS
SHOULD BEGIN TO MOVE SOUTHEAST AS IT APPROACHES NORTHERN KY LATER
THIS EVENING. THIS WOULD BRING THE SYSTEM ACROSS SOUTHWEST VA AND
POSSIBLY NORTHEAST TN AFTER MIDNIGHT TONIGHT (IF IT HOLDS TOGETHER).
LATEST MSAS ANALYSIS REVEALS A STABLE AIRMASS ACROSS SOUTHWEST VA
AND NORTHEAST TN...SO THINK THIS SYSTEM SHOULD WEAKEN AS IT MOVES
EAST TONIGHT.

WITH ALL OF THIS IN MIND...WILL PLAN TO UPDATE THIS EVENING TO
REMOVE EVENING PRECIP WORDING...BUT WILL KEEP A CHANCE FOR SHOWERS
AND TSTORMS ACROSS SOUTHWEST VA AND NORTHEAST TN AFTER MIDNIGHT.
TEMPS LOOK GOOD AND WILL GENERALLY NOT CHANGE.

DMG

*********************************************************************
Hazardous weather outlook, Jun 11, 5:55 AM EDT, 12 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

LOW PRESSURE ACROSS THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG
A STATIONARY FRONT ACROSS THE OHIO VALLEY TODAY AND TONIGHT.  MINOR
UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH CENTRAL STATES INTO
THE TENNESSEE VALLEY AND INCREASING SOUTHERLY FLOW ACROSS THE
SOUTHEAST STATES WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING.  A FEW OF THE THUNDERSTORMS COULD
BE SEVERE WITH HIGH WINDS THE MAIN THREAT DURING THE LATE AFTERNOON
AND EVENING.  STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE A THREAT
AGAIN LATE TONIGHT AS A MORE SIGNIFICANT UPPER LEVEL SYSTEM MOVES
THROUGH THE OHIO AND TENNESSEE VALLEYS.

HAZARDOUS WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND
AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... (THURSDAY THROUGH TUESDAY)

A STATIONARY FRONT WILL REMAIN ACROSS THE OHIO VALLEY THROUGH EARLY
NEXT WEEK.  WARM MOIST AIR OVER THE TENNESSEE VALLEY AND NUMEROUS
UPPER LEVEL IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE
REGION WILL BE THE TRIGGER FOR SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS.  A FEW THUNDERSTORMS MAY BECOME SEVERE PRODUCING
MAINLY DAMAGING WINDS.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
AND POSSIBLY LATER TONIGHT. SPOTTERS MAY BE REQUIRED LATE AFTERNOON
AND EARLY EVENINGS THROUGH EARLY NEXT WEEK.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Local storm report, Jun 11, 12:55 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KIMBALL                   TN   WIND DAMAGE
06/10/03   MARION                         TWO TREES DOWN IN
                                          KIMBALL. REPORTED BY
                                          SHERIFFS DISPATCH.

0730 PM    3E JASPER                 TN   WIND DAMAGE
06/10/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG HIGHWAY 41
                                          EAST...ABOUT 2 TO 4 MILES
                                          EAST AND SOUTHEAST OF
                                          JASPER. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Jun 11, 12:59 PM EDT, 5 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KIMBALL                   TN   WIND DAMAGE
06/10/03   MARION                         TWO TREES DOWN IN
                                          KIMBALL. REPORTED BY
                                          SHERIFFS DISPATCH.

0730 PM    JASPER                    TN   WIND DAMAGE
06/10/03   MARION                         A TREE AND POWER LINES
                                          DOWN NEAR JASPER.
                                          REPORTED BY SEQUATCHIE
                                          VALLEY ELECTRIC.

0730 PM    3E JASPER                 TN   WIND DAMAGE
06/10/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG HIGHWAY 41
                                          EAST...ABOUT 2 TO 4 MILES
                                          EAST AND SOUTHEAST OF
                                          JASPER. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Jun 11, 2:55 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    JASPER                    TN   WIND DAMAGE
06/11/03   MARION                         FOUR TREES DOWN IN
                                          JASPER...INCLUDING A 4
                                          FOOT THICK TREE DOWN
                                          ACROSS A STREET. REPORTED
                                          BY MARION COUNTY EMA.
Local storm report, Jun 11, 4:23 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    DUNLAP                    TN   WIND DAMAGE
06/11/03   SEQUATCHIE                     ONE TREE DOWN IN DUNLAP.
                                          REPORTED BY SEQUATCHIE
                                          VALLEY ELECTRIC COMPANY.
Local storm report, Jun 11, 4:48 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    7SE KNOXVILLE             TN   WIND DAMAGE
06/11/03   KNOX                           TREES DOWN IN EASTERN
                                          KNOX COUNTY NEAR KODAK.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 11, 5:35 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    COUNTY WIDE               TN   WIND DAMAGE
06/11/03   CAMPBELL                       TREES DOWN MAINLY ACROSS
                                          THE SOUTHERN AND EASTERN
                                          PORTIONS OF THE COUNTY.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0515 PM    2E GRAY                   TN   0.75 IN HAIL
06/11/03   WASHINGTON                     PEA TO DIME SIZE HAIL
                                          ABOUT ONE AND ONE HALF
                                          MILES EAST OF GRAY.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:36 PM EDTSevere Thunderstorm WarningMRXWashington39 min
Jun 11, 5:29 PM EDTSevere Thunderstorm WarningMRXScott46 min
Jun 11, 5:35 PM EDTSevere Thunderstorm WarningMRXWashington55 min
Jun 11, 5:51 PM EDTFlash Flood WarningMRXWashington, City of Bristol4 hr
Jun 11, 6:07 PM EDTSevere Thunderstorm WarningMRXRussell53 min
Jun 11, 6:14 PM EDTSevere Thunderstorm WarningMRXScott46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.